MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0615
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00349.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician attempted to detach a smart coil into the target vessel using the handle; however, the coil did not detach.Therefore, the smart coil and handle were removed.The procedure was completed using additional smart coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken, and the pull wire was not visible on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations throughout its length.The braids on the distal shaft of the pusher assembly were not exposed.The embolization coil was intact with its pusher assembly.The distal detachment tip (ddt) had coagulated blood inside, and the pull wire was inside the capture feature.Conclusions: evaluation of the returned smart coil revealed a broken pet lock with a fractured pull wire.Further evaluation of the returned smart coil revealed that the embolization coil remained intact with its pusher assembly and the ddt had coagulated blood inside.If an attempt to detach the coil using the detachment handle is made while the ddt is occluded, resistance may be experienced.If the handle is repeatedly actuated, damage such as a fractured pull wire may occur.The coagulated blood and fractured pull wire likely contributed to the reported failure to detach.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the reported complaint.Evaluation of the returned handle revealed a functional device.The handle was functionally tested on the handle fixture and passed within specification.The handle was also used to detach a demonstration smart coil without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested by quality during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00349.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9826455
Report Number3005168196-2020-00348
Device Sequence Number16485694
Product Code HCG
UDI-Device Identifier00814548014975
UDI-Public00814548014975
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2024
Device Model Number400SMTSFT0615
Device Catalogue Number400SMTSFT0615
Device Lot NumberF89428
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/21/2020
Supplement Date Received by Manufacturer03/31/2020
Initial Report FDA Received Date03/12/2020
Supplement Report FDA Received Date04/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005